MAUDE Adverse Event Report: ARTHROCARE CORPORATION 3.5MM 90 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION 3.5MM 90 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AC1340-01
Health Effect - Clinical Code Burn, Thermal (2530)
Date of Event 08/19/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a shoulder arthroscopy surgery, tip was used; at the moment of coagulation, solution with this was irrigated, becomes hot and notices burn on the patient skin, this was seen in the same direction in which the solution comes out.Procedure was completed with the same radiofrequency; but parameters of coagulation and cutting were changed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A relationship, if any, between the subject device and the reported event could not be determined since the product was not returned for evaluation.Visual inspection and functional testing could not be performed because the device in question was not returned for evaluation.Thus, the complaint could not be verified, nor could a root cause be determined with confidence.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.There are several factors that could contribute to the reported event.It was conveyed that the reported burn was in the same direction in which the solution "saline" comes out; therefore, failure to attach the recommended suction properly can result in patient injury.Also, inadequate flow and circulation of saline could cause a patient burn.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.Reviewed during mimb.A medical investigation will be performed.Proceed based on information provided or available for the investigation; if no relevant clinical information is provided, recommend closure.Approved by dr.(b)(6).Mimb review.Assess severity of complaint case to determine if additional actions or inputs are required for inclusion in the medical assessment.Determine if a medical assessment will be performed based on a review of the complaint details and further input from the medical director/designee.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: ·patient information ·surgical procedure/post-operative care review ·device labeling (including technique guides, ifus, etc.) no relevant supporting clinical information has been provided to assist with a clinical investigation, and the patient's current condition is unknown.Therefore based on insufficient information, a thorough clinical assessment cannot be performed at this time.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.There was a relationship found between the returned device and the reported incident.Visual inspection under magnification shows the cap has been pulled back from the shaft; therefore, causing an opening down into the shaft.There are no manufacturing abnormalities visually observed with the returned device.Due to the damaged cap a functional evaluation could not be conducted; however, further evaluation by engineering found that the fluid seal of the tip was damaged more than likely by forces exerted on the tip.The displaced tip caused damage to the insulation of some of the active electrode conduction wires that pass from the shaft to the tip.The combination of damaged electrode insulation coupled with the presence of saline (a conducting fluid) within the shaft enabled unintended electrical flow between the conduction wires and the shaft.The unintended current flow heated the saline in the shaft, causing higher temperatures in the shaft compared to an intact wand.The complaint has been visually verified and the root cause was more than likely associated with the device potentially coming into contact with a metal object such as a cannula.It is also possible that mechanical displacement of tissue through applied force or using the device as a lever to enlarge a surgical site or gain access to tissue can also cause this type of failure.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
3.5MM 90 DEGREE ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
MDR Report Key7843115
Report Number3006524618-2018-00448
Device Sequence Number11154356
Product Code GEI
UDI-Device Identifier00817470001839
UDI-Public(01)00817470001839(17)191231(10)1175854
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Model NumberAC1340-01
Device Catalogue NumberAC1340-01
Device Lot Number1175854
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2018
Initial Date Received by Manufacturer 08/23/2018
Supplement Date Received by Manufacturer10/25/2018
12/17/2018
Initial Report FDA Received Date09/04/2018
Supplement Report FDA Received Date10/26/2018
12/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age45 YR